VDC test kit slider
VDC-Banner-new_468
VDC test kit slider
sunfriend-banner
sperti logo 1
Text size A A A
High contrast on off

Information on the latest vitamin D news and research.

Find out more information on deficiency, supplementation, sun exposure, and how vitamin D relates to your health.

I had replase of depression since few weeks without any apparent reason, psychiatrist doctor suggested to increase dose from 20mg to 40mg, after that i did test of vitamin d which came 13ng/ml so rather than increase the dose of citalopram, i have kept it same and taking vitamin d supplement of 50,000 IU d2 once a week. So far I have taken two dose of vitamin d. I am confused whether to increase the dose of citalopram or wait for vitamin d to go up. As vitamin d could be reason for replase of depression.

Ask the Vitamin D Council

Asked by  praket.talreja95355500 on September 5, 2016

Answers
  •  praket.talreja95355500 on

    See title

    Answered by  praket.talreja95355500 on

  • IAW
    Participant
     IAW on

    A Vitamin D deficiency could very much be what is causing your depression. Your level is very low.
    One thing I would suggest is that you need to switch from taking D2 to D3. D3 (cholecalciferol) is MUCH BETTER for you because that is what humans make, D3. The D3 is usually an over the counter item and NOT a prescription. Is it available where you live in a store or over the internet?
    I would also suggest that you take a smaller amount of D3 each day rather than once a week, if possible. The 50,000iu of D2 once a week would translate to about 8000iu of D3 a day. If you want to get better faster, I would take 10,000iu of D3 a day. I would do this for two months.
    Here at the Vitamin D Council we recommend maintaining a”healthy” level of 50ng/ml. So after two months of taking a higher amount of Vitamin D, you should have your levels checked again to make sure you have reached that goal. If you have, you can then go to a maintenance dosage of 5000iu a day. Never completely stop taking the Vitamin D or else your levels will plummet again.
    You should read http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/. It is very important.
    If you get any new symptoms while taking the Vitamin D, come back and tell me. Sometimes it can cause a mineral deficiency.
    I am not a doctor. I can assure you that lack of enough Vitamin D can cause depression and may also be what caused your initial depression. Taking the D2 might even make it worse or at best not any better, so get the D3.
    Then come back and let me know how you feel in four weeks. If you have any more questions, ask!

    Answered by  IAW on
  •  praket.talreja95355500 on

    Thanks a lot. Should I take other minerals mentioned in above link as supplement i.e. magnesium, vitamin k, zinc, boron, etc. And how much to take each of this.

    Answered by  praket.talreja95355500 on

  • IAW
    Participant
     IAW on

    You have to review your diet in order to see if all of these things are covered. The above link tells you how much or gives links to the “Recommended Daily Amount”. The one that is the exception is the magnesium. Some studies show we need more than the RDA and that is in the link above. Also if you have a poor diet (and many people do), it just may be lacking in magnesium. Should you decide to supplement with magnesium do NOT get oxide. Any other type will do. Some of these things are already covered in a multi vitamin.
    I hope you changed from D2 to D3!!!

    Answered by  IAW on
  •  praket.talreja95355500 on

    I saw your reply today only so immediately changed to d3 today. Started 10,000 IU. Should I overdose by taking two tablet a day to make faster recovery?

    Answered by  praket.talreja95355500 on

  • IAW
    Participant
     IAW on

    I would take 10,000 iu of D3 a day and let me know how you feel in 4 weeks.

    Answered by  IAW on
  •  praket.talreja95355500 on

    I am feeling too much sleepy. Is this normal after vitamin d3.

    Answered by  praket.talreja95355500 on

  • IAW
    Participant
     IAW on

    Sometimes it does make people sleepy. You can take it at night if you want and see if that helps. It could also be causing one of the following.
    A magnesium deficiency and those symptoms include •Irritability or Anxiety, Nausea, Headaches, Insomnia, Fatigue, Muscle cramps/twitching, Weakness and constipation
    If it is causing too much calcium then Hypercalcemia and those symptoms are
    feeling sick or being sick, poor appetite or loss of appetite, feeling very thirsty, passing urine often, constipation or diarrhea, abdominal pain, muscle weakness or pain, feeling confused, feeling tired and bone pain.
    It is probably a magnesium deficiency which is discussed in the link above. You will need to get a magnesium supplement and do NOT get oxide. I also included the hypercalcemia symptoms just in case. If you get more symptoms related to that then you have to stop the Vitamin D and come back and tell me.
    I am not a doctor but common sense tells me that if Vitamin D starts to correct things then you may not need the citalopram. So make sure you are aware of the symptoms of “serotonin syndrome”, just in case. I am NOT telling you to stop the medication.

    Answered by  IAW on
  •  praket.talreja95355500 on

    Please tell me the symptoms of serotonin syndrome.

    Answered by  praket.talreja95355500 on

  • IAW
    Participant
     IAW on

    Mayo Clinic says
    Serotonin syndrome symptoms usually occur within several hours of taking a new drug or increasing the dose of a drug you’re already taking. Signs and symptoms include:
    Agitation or restlessness
    Confusion
    Rapid heart rate and high blood pressure
    Dilated pupils
    Loss of muscle coordination or twitching muscles
    Muscle rigidity
    Heavy sweating
    Diarrhea
    Headache
    Shivering
    Goose bumps
    Severe serotonin syndrome can be life-threatening. Signs and symptoms include:
    High fever
    Seizures
    Irregular heartbeat
    Unconsciousness

    Answered by  IAW on
  •  praket.talreja95355500 on

    Thanks. One more question is that can I take sunshine along with tablet 10,000 IU. Will body store the extra vitamin or get rid by urine.

    Answered by  praket.talreja95355500 on
  •  praket.talreja95355500 on

    in addition to above post, Can sunshine through window produce vitamin d.

    Answered by  praket.talreja95355500 on

  • IAW
    Participant
     IAW on

    No, sunshine through glass does not produce Vitamin D.

    Answered by  IAW on
  •  praket.talreja95355500 on

    I was thinking of going for test next week to check the levels. So far 3 weeks on D2 and will be almost 2 weeks on D3.
    Do you think its too soon to go for test. I wanted to see if the medicine is working.

    Answered by  praket.talreja95355500 on

  • IAW
    Participant
     IAW on

    I think it would be much better to wait 8 weeks from the time you started taking the D3. It takes about that much time to reach a stable level on any amount you take. Even if you test next week, things could change a lot in the remaining time.

    Answered by  IAW on
  •  praket.talreja95355500 on

    I have started to feel better, the anxiety, panic disorder and depression are gone to some extent. I am still not fully 100% but its only been over a week since started vitamin d3. Here is hoping that I will see a bright future.

    Answered by  praket.talreja95355500 on

  • IAW
    Participant
     IAW on

    I am so glad you are feeling better!!!
    Today I realized I missed one of your questions. You asked “can I take sunshine along with tablet 10,000 IU. Will body store the extra vitamin or get rid by urine.”
    Vitamin D does get stored which is a good thing. This storage would have allowed for rainy and non sunny days. It does not “store” until you reach a certain blood level. Up until then it uses it as fast as you take it or make it.
    It would be very hard for me to gauge if “sunshine” added to the 10,000iu would be too much since you are deficit at the moment. Later when you take a maintenance dosage, it should be fine.

    Answered by  IAW on
  •  praket.talreja95355500 on

    Dear Sir, As stated before that I am better but I would like to improve from here, will this come with time or should i increase the dose, currently i am taking a tablet of d3 10,000 iu every day

    Answered by  praket.talreja95355500 on

  • IAW
    Participant
     IAW on

    This will come with time!
    Since you already feel improvement, this should continue without taking anymore Vitamin D then what you are already taking.

    Answered by  IAW on
  •  praket.talreja95355500 on

    Can sunshine pass through clothes specially if i am wearing only a light shirt.

    Answered by  praket.talreja95355500 on

  • IAW
    Participant
     IAW on

    UVA rays can pass but not UVB the part of the light spectrum that makes Vitamin D.

    Answered by  IAW on